Alert archive / Arkansas / Flash Flood Warnings in 2013

Flash Flood Warning 19, NWS Memphis, TN

April 27, 2013Crittenden County, Mississippi County, Poinsett County, Arkansas; Shelby County, Tipton County, Tennessee

NWS Memphis, TN issued this flash flood warning at Apr 27, 2013, 6:18 AM CDT for Crittenden County, Mississippi County, Poinsett County, Arkansas; Shelby County, Tipton County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2013, 6:18 AM CDT (11:18 UTC)
Expired
Apr 27, 2013, 9:15 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Crittenden County, AR, Mississippi County, AR, Poinsett County, AR, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 22 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 11.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2013-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2013-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 375 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
375 m²/s²
0-3 km storm-relative helicity
562 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

501 
WGUS54 KMEG 271118
FFWMEG
ARC035-093-111-TNC157-167-271415-
/O.NEW.KMEG.FF.W.0019.130427T1118Z-130427T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
618 AM CDT SAT APR 27 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN POINSETT COUNTY IN EASTERN ARKANSAS...
  NORTHERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
  TIPTON COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 915 AM CDT

* AT 616 AM CDT... 1 TO 3 INCHES OF RAINFALL HAS OCCURRED OVER THE   
PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL   
1 TO 3 INCHES OF RAIN OVER THE NEXT 3 HOURS. LOCAL LAW ENFORCEMENT   
OFFICIALS REPORTED 8 TO 10 INCHES OF WATER ON OLD HIGHWAY 51 NEAR 
BRIGHTON ELEMENTARY SCHOOL IN BRIGHTON TENNESSEE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COVINGTON
  AND MEEMAN SHELBY FOREST STATE PARK.

 THIS WARNING ALSO INCLUDES AREAS NEAR THE CHUTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3545 9041 3559 8961 3538 8961 3526 9042

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 27, 4:16 AM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 27, 4:16 AM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
416 AM CDT SAT APR 27 2013

.DISCUSSION...
LOTS OF RAIN ON THE RADAR THIS MORNING...BUT NOTHING APPROACHING
STRONG OR SEVERE LEVELS. IF THERE IS ANY EXISTING THREAT FROM THE
CURRENT STORMS...OTHER THAN LIGHTNING...IT WOULD BE LOCALIZED
FLOODING. PORTIONS OF NORTHWEST TENNESSEE...NORTHEAST ARKANSAS AND
THE MISSOURI BOOTHEEL HAVE ALREADY RECEIVED OVER 2.5 INCHES OF RAIN
OVER THE PAST 12 HOURS OR SO. ADDITIONAL RAINFALL COULD RESULT IN
FLOODING PROBLEMS ALONG LOW WATER CROSSINGS AND OTHER FLOOD PRONE
AREAS. THREE HOUR FLASH FLOOD GUIDANCE INDICATES THAT MOST AREAS
THAT HAVE ALREADY RECEIVED HEAVY RAINFALL CAN HANDEL ANOTHER 1-2
INCHES OF RAIN IN A 3 HOUR TIME PERIOD BEFORE ANY WIDESPREAD
PROBLEMS ARE EXPECTED. DUAL POL INSTANTANEOUS RAINFALL RATES
INDICATE RAINFALL RATES ARE UP TO 2 INCHES PER HOUR...BUT THESE
EXCESSIVE RATES SHOULD NOT LAST FOR ANY PROLONGED PERIOD OF TIME
AT ANY GIVEN LOCATION. WILL CONTINUE TO MONITOR THE FLOOD
POTENTIAL...AND ADD IT AS A THREAT IN THE HWO...BUT DO NOT ANTICIPATE
THE NEED FOR A FLASH FLOOD WATCH AT THIS TIME.

RAIN AND THUNDERSTORMS WILL CONTINUE TODAY...ALL OF THE MIDSOUTH
CAN EXPECT TO EXPERIENCE THUNDERSTORMS TODAY INTO THE OVERNIGHT
HOURS. THE SEVERE POTENTIAL LOOKS MARGINAL...GREATEST ACROSS
NORTHERN MISSISSIPPI. ALOFT...WE REMAIN IN A SPLIT FLOW PATTERN
WITH A POSITIVELY TILTED TROUGH MOVING TO THE EAST ACROSS THE
AREA. NO SIGNIFICANT DYNAMIC ENERGY IS IN PLACE TO SUPPORT
WIDESPREAD SEVERE WEATHER. ABOUT ALL WE CAN SEE IN THE UPPER
LEVELS IS 60-70 KTS OR FAIRLY UNIDIRECTIONAL FLOW AND ONLY
30-50KTS AT THE MID AND LOW LEVELS. AT THE SURFACE..A WARM FRONT
WILL LIFT TO THE NORTH ACROSS THE MIDSOUTH ALLOWING A DEEP WARM
AIRMASS TO BUILD OVER THE REGION. DEW POINTS WILL SURGE INTO THE
UPPER 50S OR LOW 60S BY THIS AFTERNOON. A SURFACE LOW IS EXPECTED
TO TRACK ACROSS EAST ARKANSAS AND ACROSS THE MISSOURI BOOTHEEL THIS
AFTERNOON...LIKELY ENHANCING SHEAR NEAR ITS TRACK...BUT OVERALL
SHEAR PROFILES DO NOT LOOK IMPRESSIVE. ADDITIONALLY...GUIDANCE
INSTABILITY PARAMETERS ARE LIKELY EXAGGERATED. IT DOES NOT LOOK
LIKELY THAT WE WILL BE ABLE TO WARM SIGNIFICANTLY TODAY UNDER
DENSE CLOUD COVER AND WITH ONGOING PRECIPITATION. NORTH
MISSISSIPPI LIKELY STANDS THE GREATEST CHANCE OF APPROACHING
GUIDANCE FORECAST CAPE VALUES IN EXCESS OF 1200J/KG...BUT THAT IS
ONLY IF THERE IS A FEW BREAKS IN THE CLOUD COVER TO ALLOW SURFACE
WARMING. WARM ADVECTION IS NOT LIKELY GOING TO BE ENOUGH TO WARM
TEMPERATURES IN THE MIDDLE 70S. WILL ADVERTISE A LOW END SLIGHT
RISK FOR SEVERE STORMS ACROSS NORTH MISSISSIPPI AND GENERAL
STRONG THUNDERSTORMS ELSEWHERE. THE ONLY FLY IN THE OINTMENT
FARTHER NORTH FOR SEVERE WEATHER WILL BE THE POTENTIAL FOR
LOCALIZED SHEAR ENHANCEMENT NEAR THE SURFACE LOW. HOWEVER...AT
THIS TIME...THINK THAT THREAT IS LOW ENOUGH TO STICK WITH ONLY
STRONG WORDING.

TONIGHT...ANY SEVERE THREAT WILL DIMINISH AND A WEAKENING COLD
FRONT WILL GRADUALLY SHIFT ACROSS THE MIDSOUTH. THE AIRMASS BEHIND
THE FRONT IS NOT A LOT DIFFERENT THAN AHEAD OF IT...BUT WINDS WILL
SHIFT FROM THE WEST TO NORTHWEST MARKING ITS PASSAGE. TEMPERATURES
SUNDAY MAY EVEN BE WARMER TOMORROW THAN TODAY AS THE RESULT OF
MORE SUNSHINE...ESPECIALLY IN EAST ARKANSAS. MUCH OF NORTH
MISSISSIPPI AND WEST TENNESSEE...NEAR THE ALABAMA STATE LINE AND
TENNESSEE RIVER WILL REMAIN CLOUDY. A FEW SHOWERS MAY ALSO LINGER
IN EASTERN PORTIONS OF NORTH MISSISSIPPI...BUT NO STORMS ARE
EXPECTED TO BE SEVERE.

MONDAY THROUGH MIDWEEK SHOULD BE MOSTLY DRY AND WARM. HIGHS WILL
APPROACH THE MIDDLE 80S BY WEDNESDAY AS RIDGE BUILDS OVER THE
MIDSOUTH AND SHIFTS TO THE EAST. BY MIDDAY WEDNESDAY RETURN FLOW
WILL SETUP ACROSS THE MIDSOUTH...AND THE CHANCE FOR A FEW SHOWERS
WILL RETURN TO THE FORECAST. GUIDANCE WINDS ARE PRETTY IMPRESSIVE
THURSDAY AFTERNOON INTO FRIDAY...FEATURING SUSTAINED SPEEDS IN THE
MIDDLE 20S AS A DEEP TROUGH DIGS OVER THE PLAINS. THERE IS
CONSIDERABLE DISAGREEMENT IN GUIDANCE THURSDAY INTO THE WEEKEND.
THE GFS HAS A MORE PROGRESSIVE SOLUTION WHILE THE ECMWF KEEPS A
DEEP CUTOFF LOW OVER THE SOUTHERN PLAINS FOR SEVERAL DAYS. BOTH
MODELS FEATURE A SIGNIFICANT TROUGH...WHICH COULD PUT US BACK IN
RECORD LOW TEMPERATURE TERRITORY TOWARD THE END OF THE FORECAST
PERIOD. PORTIONS OF THE MIDSOUTH COULD SEE A LATE SPRING/EARLY MAY
FROST FRIDAY AND OR SATURDAY MORNING.

30/SIRMON

&&

.AVIATION...

06Z TAF CYCLE

A MID LEVEL FRONTAL BOUNDARY HAS LIFTED FURTHER NORTH INTO
NORTHWEST TENNESSEE WITH MUCH OF THE CONVECTION NOW NORTH OF THE
TAF SITES. THIS BREAK SHOULD BE TEMPORARY AS ANOTHER SHORTWAVE
EMBEDDED WITHIN THE FLOW ALOFT IMPACTS THE REGION OVER THE NEXT
COUPLE OF HOURS. THIS SHOULD RESULT IN CIGS LOWERING TO MVFR/VFR...WITH
TEMPORARY IFR CIGS...AS ISENTROPIC ASCENT ASSOCIATED WITH
SHORTWAVE LEADS TO ADDITIONAL SHOWERS AND THUNDERSTORMS. WINDS
SHOULD REMAIN EAST TO NORTHEAST AT 8 KTS OR LESS OVERNIGHT.

A SURFACE WARM FRONT SHOULD LIFT NORTHWARD INTO THE AREA ON
SATURDAY MORNING WITH CONTINUED SHOWERS AND THUNDERSTORMS...ALONG
WITH REDUCED CIGS AND VSBYS. THIS ACTIVITY WILL BE ONGOING THROUGH
MUCH OF THE DAY TO THE NORTH OF THE FRONT. SOUTH OF THE
FRONT...SKIES MAY ACTUALLY IMPROVE TO VFR/MVFR WITH BREAKS IN THE
CLOUD COVER. ANOTHER SHORTWAVE WILL MOVE NORTHEAST ACROSS THE
AREA...WITH ADDITIONAL STORMS DEVELOPING OVER THE WARM SECTOR DURING
THE AFTERNOON/EVENING. WINDS WILL BE SOUTHERLY SOUTH OF THE FRONT AND
SOUTHEASTERLY TO THE NORTH.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  71  58  72  54 / 100  60  30  10
MKL  68  57  71  50 / 100  70  30  10
JBR  68  55  70  49 / 100  50  20   0
TUP  73  62  73  54 / 100  70  60  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 27, 3:34 AM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
334 AM CDT SAT APR 27 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-281030-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
334 AM CDT SAT APR 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE INTO THIS
EVENING...PREDOMINANTLY SOUTH OF I-40. DAMAGING WINDS AND PERHAPS
LARGE HAIL WILL BE THE PREDOMINANT THREATS FOR ANY THUNDERSTORMS
THAT REACH SEVERE LIMITS.

IN ADDITION...LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO
POSSIBLE. AREA RIVERS AND OTHER WATERWAYS WILL LIKELY EXPERIENCE
RISES AS AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED INTO THIS EVENING IN SUPPORT OF
SEVERE WEATHER OPERATIONS.

In the hours before

Local storm report, Apr 27, 6:17 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
617 AM CDT SAT APR 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     FLASH FLOOD      BRIGHTON                35.48N 89.74W
04/27/2013                   TIPTON             TN   LAW ENFORCEMENT

            8-10 INCHES OF WATER OVER OLD HWY 51 NEAR BRIGHTON
            ELEMENTARY SCHOOL. OTHER ROADS IN TIPTON COUNTY ALSO HAVE
            SEVERAL INCHES WATER OVER THEM.

&&

CDG

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 6:38 PM CDTSevere Thunderstorm WarningMEGPhillips67 min
Apr 26, 7:57 PM CDTFlash Flood WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Madison6 hr
Apr 27, 7:53 AM CDTFlash Flood WarningMEGCrockett, Haywood, Madison, Tipton3 hr
Apr 27, 8:07 AM CDTRiver Flood WarningMEGCrockett, Dyer, Lauderdale26 hr
Apr 27, 5:14 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman46 min

Nearby

Flash Flood Warnings in Arkansas, 2013Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.